Tardive Dyskinesia (TD) is an uncommon and unwanted side effect of some drugs working through the dopamine pathway in the brain – particularly those used to treat forms of psychosis. TD occurs in about 20% of people who use antipsychotic drugs continually for 3 months or more, and every year about 5% of those who continually use these drugs begin to show signs of TD.
The symptoms of TD are mostly seen in the face and may include repetitive, uncontrolled and unwanted facial grimacing, jaw movements, repetitive chewing and tongue thrusting. Severe cases can result in difficulty in speaking, chewing or swallowing.
Tardive Dyskinesia is so called because the effects are often seen to be delayed from the start of the causal therapy, and can even be first noticed after a short course of anti-psychotic medication has been stopped. A clinician will consider the previous and current drug therapies and rate the level of disruption to the patient using an Abnormal Involuntary Movement Scale (AIMS) scoring system.
While some patients seem oblivious to the movements and have minimal signs or symptoms, TD can be severe, persistent, potentially irreversible, and have medical and psychosocial consequences. TD can be stigmatizing and even disabling and so people with TD can be so self-conscious about their movements that they avoid leaving the house.
The decision to treat is governed not solely by the AIMS score but is also dependent on the effect of TD on the patient‘s functioning and quality of life. A focused discussion with patient and caregiver can provide education about TD and information about potential treatment options, as well as information about movement-disorder support groups.
Bergman H, Walker DM, Nikolakopoulou A, Soares-Weiser K, Adams CE. Systematic review of interventions for treating or preventing antipsychotic-induced tardive dyskinesia. Health Technol Assess. 2017 Aug;21(43):1-218. doi: 10.3310/hta21430
Cloud LJ, et al. Neurotherapeutics. 2014;11:166-176